Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Generalized numerical ranges, joint positive definiteness and multiple eigenvalues


Author: Yiu Tung Poon
Journal: Proc. Amer. Math. Soc. 125 (1997), 1625-1634
MSC (1991): Primary 15A60; Secondary 47A12
MathSciNet review: 1372044
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a convexity theorem on a generalized numerical range that combines and generalizes the following results: 1) Friedland and Loewy's result on the existence of a nonzero matrix with multiple first eigenvalue in subspaces of hermitian matrices, 2) Bohnenblust's result on joint positive definiteness of hermitian matrices, 3) the Toeplitz-Hausdorff Theorem on the convexity of the classical numerical range and its various generalizations by Au-Yeung, Berger, Brickman, Halmos, Poon, Tsing and Westwick.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 15A60, 47A12

Retrieve articles in all journals with MSC (1991): 15A60, 47A12


Additional Information

Yiu Tung Poon
Email: ytpoon@iastate.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-97-03781-7
PII: S 0002-9939(97)03781-7
Keywords: Generalized numerical range, convexity, joint positive definiteness, multiple eigenvalue
Received by editor(s): September 22, 1995
Received by editor(s) in revised form: January 4, 1996
Additional Notes: The author wants to thank the referee for some helpful comments and suggestions.
Dedicated: Dedicated to Professor Yik Hoi Au-Yeung
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1997 American Mathematical Society